I need help FAST........

Author:
Updated:
Original:

The school nurse wants my plan to change to read:

I have a concern about the way L's plan is written. It needs to be changed to say that Benadryl is given first, followed immediately by an Epipen injection and a call to 911 in all instances. I do not feel it is appropriate for school staff to make a medical decision as to when to give an injection. They are trained every year and are quite knowledgeable, but it is too difficult for them to try to sort out all the potential symptoms, and I do not think it is right to ask them to conduct this kind of medical decision making. As Mary Ann and I discussed, if there is enough suspicion that an exposure may have occurred to administer Benadryl, then the Epipen will be used as well because that is what is safest for L.

I had in my plan that UNLESS it is a known exposure or she is having any difficulty breathing the Epi should be used, but only if one of these 2 occurs.

What do you all think??

Thanks so much!

On Aug 28, 2007

What does your doctor say?

On Aug 28, 2007

our plan is very specific i think i printed it off from FAAN and then filled it in appropriately -- i went with benedryl then call me for itchy mouth and flushing or a few -- (small, not many) hives -- i said epi for increasing hives, tightness of throat, vomiting etc. or any known ingestion regardless of symptoms -

now granted my son has never had a major reaction and we have never used the epi

i would be wary that they would be using the epi a lot!!

check with you DR sounds like a great place to start!

On Aug 28, 2007

This is exactly the reason that delegates have been disallowed any time a child's protocol from the dr says give benadryl for itching/hives, proceed with epi pen if symptoms persist. This is State of NJ's previous interpretation.

They feel that that laypeople shouldn't have to make a decision between epi pen and benadryl. If your order says epi pen and no benadryl is involved, the layperson can use epi pen.

I think that your school nurse MUST follow your doctor's instructions. I have struggled with this scenario of a delegate not knowing whether to use epi or benadryl. I don't have a good answer for you. You should speak with your doctor.

On Aug 28, 2007

The school needs to follow the doctor's orders. Our doctor has a checklist that is really easy for the school to follow. It's a table that lists the symptoms then has two columns--one for epinephrine and one for antihistamine (50mg of benadryl is specified). He has checked off the medication for each symptom, whether to just give benadryl or give Epi and benadryl.

The symptoms: [list][*]If food allergen has been ingested but [i]no symptoms[/i][/*:m][*]Mouth--itching, tingling, or swelling of lips, mouth, tongue[/*:m][*]Skin--Hives, itchy rash, swelling of face or extremeties[/*:m][*]Gut--nausea, abdominal cramps, vomiting, diarrhea[/*:m][*]Throat+ --tightening of throat, horaseness, hacking cough[/*:m][*]Lung+ --Shortness of breath, repetetive coughing, wheezing[/*:m][*]Heart+ --Weak or thready pulse, low blood pressure, fainting, pale, blueness[/*:m][*]If reaction is progressing (several of hte above areas), give:[/*:m][/list:u]

+Potentially life-threatening. The severity of symptoms can quickly change. -------------------

I think this table is extremely clear and leaves no question.

You are right--it's not up to the school to decide protocol; it's up to your doctor. I imagine ours would be pretty upset if a school decided to override that and possibly endanger our child's life.

Fatalities occur when the Epi isn't given or isn't given soon enough. I would think the school would be concerned with this fact.

[This message has been edited by McCobbre (edited August 28, 2007).]

On Aug 28, 2007

yes I would say any change to any standing medical plan must be initiated by the MD responsible for treating the child in question. The school changing a doctor's orders would be a huge no-no, to say the least.

On Aug 28, 2007

My concern is that I don't want a teacher to over-react.

Occasionally my dd will complain of an itchy-mouth and Benadryl will help right away.

Is the school nurse saying that if Benadryl is used they must follow with the Epi??

I think I would only want a "lay person" sopmeone at school to use the Epi if my dd showed any signs of difficulty breathing, facial,mouth lip swelling,heavy wheezing or a known ingestion. Anything that she seemed in distress- I am scared that if she says she has a tummy ache they will go to the extreme of using Epi.

Everything needs to be assessed... what do you say to others that is different?

On Aug 28, 2007

You know, I explained it to our teacher as 'an event'. An anaphylactic reaction being an 'event' as opposed to a single random hive, or a runny nose, what have you. At least based on my DD's history, I felt we were safe in explaining it as such.

Not sure if that helps...but if you are really struggling, I think it is worth discussing with your child's doctor.

Hugs...

On Aug 28, 2007

The current Food Allergy Action Plan from FAAN ( [url="http://www.foodallergy.org)"]www.foodallergy.org)[/url] has the symptom checklist and you choose if you want Benadryl, Epi, or Both.

Related